Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2017

Flash Flood Warning 47, NWS JSJ

September 14, 2017

NWS JSJ issued this flash flood warning at Sep 14, 2017, 7:03 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2017, 7:03 PM CDT (00:03 UTC)
Expired
Sep 14, 2017, 9:30 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 149 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

162 
WGCA52 TJSJ 150003
FFWSJU
VIC010-150130-
/O.NEW.TJSJ.FF.W.0047.170915T0003Z-170915T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
803 PM AST THU SEP 14 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Saint Croix in Virgin Islands...

* Until 930 PM AST

* At 802 PM AST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Grove Place and Frederiksted. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1772 6464 1773 6465 1771 6467 1770 6476
      1768 6476 1770 6478 1768 6490 1771 6488
      1775 6489 1777 6487 1776 6483 1777 6475
      1778 6475 1775 6470 1777 6467 1776 6467
      1777 6462 1779 6462 1776 6457

$$

DS
1 follow-up statement
720 
WGCA52 TJSJ 150121
FFWSJU
VIC010-150230-
/O.EXT.TJSJ.FF.W.0047.000000T0000Z-170915T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
921 PM AST THU SEP 14 2017

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Saint Croix in Virgin Islands...

* Until 1030 PM AST

* At 919 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over four inches of rain have 
  fallen across portions of St. Croix. Flash flooding is already 
  occurring.

* Some locations that will experience flooding include...
  Grove Place and Frederiksted. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1772 6464 1773 6465 1771 6467 1770 6476
      1768 6476 1770 6478 1768 6490 1771 6488
      1775 6489 1777 6487 1776 6483 1777 6475
      1778 6475 1775 6470 1777 6467 1776 6467
      1777 6462 1779 6462 1776 6457

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:24 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 14, 3:24 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
424 PM AST Thu Sep 14 2017

.SYNOPSIS...Convergence of flow into Tropical Storm Jose, now
located about 440 miles north of the Arecibo/Hatillo border, will
prolong showers and thunderstorms with significant rain in Puerto
Rico and the U.S. Virgin Islands tonight and tomorrow. A tropical
wave will pass through on Saturday evening, then mid-week next
week the GFS suggests additional moisture entering the area from
the southeast from a tropical system that will pass to our
southwest.

&&

.SHORT TERM...Tonight through Sunday
A broad but fragmented arm of Tropical Storm Jose stretches across
the forecast area, streaming showers and thunderstorms over Puerto
Rico and the U.S. Virgin Islands in southerly flow aided by
divergence in the upper levels. Because of the southerly flow
temperatures reached the low to mid 90s on the north coast of
Puerto Rico even with scattered showers.

On Friday, as Jose begins moving toward the west northwest with
its tail sweeping out of Puerto Rico and into Hispaniola, showers
and thunderstorms are expected to continue. An upper level jet of
30 to 40 kt from the northeast then moves over the area. On
Friday night and Saturday morning, drier air at 700 and 850 mb
moves across the area, ahead of the next tropical wave due to
pass Saturday and Saturday night, that will pull a band of
moisture, showers and thunderstorms behind it. A ridge and more
dry air move into the area on Sunday, but not quite in time to
prevent the usual showers and thunderstorms in western Puerto
Rico. With exception of the moisture behind the tropical wave,
there will be little relief from the above normal temperature of
this week.

.LONG TERM...Monday through Sunday
The long term forecast is more uncertain because of a divergence
of model solutions. In particular, the GFS is developing a
tropical wave near 10 north 50 west tomorrow night. It brings it
across the Windward Islands Monday night as a tropical cyclone and
then just southwest of the southwest corner of our area of
responsibility on Wednesday night with hurricane strength
implied. If this solution persists then moisture, showers and
thunderstorms will spread over the U.S. Virgin Islands on Tuesday
and Tuesday night in Puerto Rico on easterly flow around the
system. Moisture out of the southeast would continue over the area
on Wednesday and Thursday.

The outlook for Friday through Sunday will depend on whether the
tropical system can develop and whether it passes to our south. If
it does, deep moisture out of the tropics would move over the
area through the following weekend.

One caveat: This tropical system is now depicted by the ECMWF as a
weaker low, but it moves directly over the area and could bring
both some wind and rain. Either way, would expect a wetter end of
week next week.

&&

.AVIATION...SHRA/TSRA are expected to move across the TAF sites til
14/23z. Periods of MVFR or even IFR conditions can be expected
across TIST/TJMZ/TJBQ/TJSJ/TJPS/TISX and possibly at TNCM/TKPK
through 14/22z in SHRA/TSRA. SHRA/TSRA are expected to decrease aft
14/22z, but TJPS/TISX could observe another round of SHRA/isold TSRA
aft 15/03z. Sfc winds will be mainly south southeast at 10 to 15 kts
with sea breeze variations, becoming light and variable aft
14/23z.

&&

.MARINE...Seas up to 6 feet are possible in the Atlantic outer
waters tonight but generally seas are expected to diminish
thereafter until around Monday. Small craft advisories may be
necessary by Tuesday night if a tropical system develops in the
tropical Atlantic near 10 north tomorrow night or Saturday and
moves this way.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  91  79  90 /  20  40  10  20
STT  79  87  79  88 /  60  50  20  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory until 2 AM AST Friday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...CAM
LONG TERM....WS
Hazardous weather outlook, Sep 14, 4:34 AM CDT, 14 hours 29 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
517 AM AST jueves 14 de septiembre de 2017

AMZ710>745-PRZ001>013-150930-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
517 AM AST jueves 14 de septiembre de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

No se anticipa activacion generalizada de observadores durante la
noche.
.Dia uno...Hoy y Esta Noche

.Tronadas...Existe un probabilidad de tronadas con lluvias fuertes y
breves vientos en rafagas esta tarde a lo largo y a traves del sur
y norte de la Cordillera Central.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Olas...Oleaje de 5 a 7 pies con oleaje ocasional de 9 pies se
anticipan a traves de las aguas mar afuera del Atlantico.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las costas del norte de Puerto Rico, Culebra y
Vieques.

.Calor...Vientos del sureste resultaran en temperaturas e indices
de calor sobre lo normal a traves de los sectores costeros y las
areas urbanas de Puerto Rico.

.Dias dos a siete...viernes a miercoles

Aguaceros localmente inducidas con tronadas se esperan durante las
tardes a traves de sectores del interior y oeste de Puerto Rico.
Indice de calor a lo largo de las areas costeras de 102 F posibles
cada dia. Se espera que un riesgo moderado de corrientes marinas
continue a traves de las areas costeras durante el periodo de
pronostico.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observadores a reportar inundaciones y corrientes
marinas a la oficina del Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-150930-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
517 AM AST jueves 14 de septiembre de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta Noche

.Tronadas...Existe la probabilidad de tronadas aisladas a traves
de las islas locales.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Olas...Oleaje de 5 a 7 pies con oleaje ocasional de 9 pies se
anticipan a traves de las aguas mar afuera del Atlantico.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para todas las islas.

.Calor...Indices de calor sobre 102 grados son posibles a traves
de las areas costeras del sur de Santa Cruz.

.Dias dos a siete...viernes a miercoles

Condiciones maritimas peligrosas con corrientes marinas peligrosas
se esperan que continuen a traves de la mayoria de las aguas locales
y las costas hasta el principio de la semana proxima. Indices de
calor a lo largo de las areas costeras de 102 F son posibles cada
dia.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observadores a reportar inundaciones y corrientes
marinas a la oficina del Servicio Nacional de Meteorologia en San
Juan.

In the hours before

Special weather statement, Sep 14, 4:48 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service SAN JUAN PR
548 PM AST Thu Sep 14 2017

PRZ012-013-VIZ001-002-150400-
Culebra-Vieques-St.Thomas...St. John...and Adjacent Islands-
St Croix-
548 PM AST Thu Sep 14 2017

...SHOWERS AND THUNDERSTORMS WILL AFFECT ST. THOMAS THE NEXT
SEVERAL HOURS...

Showers and thunderstorms will continue to move to the north
across St. Thomas and the U.S. Virgin Islands over the next
several hours. These storms will have brief heavy rainfall and
frequent lightning remember if you see flooded roadways turn
around don't drown.

TW
Special weather statement, Sep 14, 4:54 PM CDT, 2 hours 9 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
548 PM AST jueves 14 de septiembre de 2017

PRZ012-013-VIZ001-002-150400-
Culebra-Vieques-St.Thomas...St. John...e Islas Adyacentes-
St Croix-
548 PM AST lunes 4 de septiembre de 2017

...AGUACEROS Y TRONADAS AFECTARAN SAN THOMAS DURANTE LAS PROXIMAS HORAS...

Aguaceros y tronadas cotninuaran moviendose hacia el norte a traves
de San Thomas y las Islas Virgenes americanas durante las proximas
horas. Estas tormentas resultaran en lluvias fuertes breves y rayos
frecuentes. Recuerde, si encuentra carreteras inundadas, vira, salva
tu vida.

TW/RVT
Special weather statement, Sep 14, 4:55 PM CDT, 2 hours 8 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
548 PM AST jueves 14 de septiembre de 2017

PRZ012-013-VIZ001-002-150400-
Culebra-Vieques-St.Thomas...St. John...e Islas Adyacentes-
St Croix-
548 PM AST jueves 14 de septiembre de 2017

...AGUACEROS Y TRONADAS AFECTARAN SAN THOMAS DURANTE LAS PROXIMAS HORAS...

Aguaceros y tronadas cotninuaran moviendose hacia el norte a traves
de San Thomas y las Islas Virgenes americanas durante las proximas
horas. Estas tormentas resultaran en lluvias fuertes breves y rayos
frecuentes. Recuerde, si encuentra carreteras inundadas, vira, salva
tu vida.

TW/RVT
Special weather statement, Sep 14, 4:59 PM CDT, 2 hours 4 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
548 PM AST jueves 14 de septiembre de 2017

PRZ012-013-VIZ001-002-150400-
Culebra-Vieques-St.Thomas...St. John...e Islas Adyacentes-
St Croix-
548 PM AST jueves 14 de septiembre de 2017

...AGUACEROS Y TRONADAS AFECTARAN SAN THOMAS DURANTE LAS PROXIMAS
HORAS...

Aguaceros y tronadas continuaran moviendose hacia el norte a traves
de San Thomas y las Islas Virgenes americanas durante las proximas
horas. Estas tormentas resultaran en lluvias fuertes breves y rayos
frecuentes. Recuerde, si encuentra carreteras inundadas, vira, salva
tu vida.

TW/RVT

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 9:28 PM CDTFlash Flood WarningJSJ62 min
Sep 15, 5:04 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 15, 7:36 AM CDTFlash Flood WarningJSJ3 hr
Sep 15, 9:25 AM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.